Alert archive / West Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 56, NWS Charleston, WV

August 21, 2013McDowell County, Mingo County, Wyoming County, West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 21, 2013, 6:25 PM EDT for McDowell County, Mingo County, Wyoming County, West Virginia; Buchanan County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 6:25 PM EDT (22:25 UTC)
Expired
Aug 21, 2013, 7:00 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS51 KRLX 212225
SVRRLX
VAC027-WVC047-059-109-212300-
/O.NEW.KRLX.SV.W.0056.130821T2225Z-130821T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
625 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...
  THIS INCLUDES THE CITIES OF...GRUNDY...DAVENPORT...
  NORTHWESTERN MCDOWELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WELCH...
  MINGO COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WILLIAMSON...
  WESTERN WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  NEAR GILBERT CREEK...OR 19 MILES NORTHEAST OF GRUNDY...MOVING EAST
  AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HINCH...HANOVER...BIG ROCK...JEWELL RIDGE...RED JACKET...R.D.
  BAILEY LAKE...DELBARTON AND CHATTAROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3731 8229 3753 8199 3755 8213 3765 8218
      3767 8230 3785 8242 3797 8221 3789 8212
      3770 8208 3764 8200 3768 8192 3766 8180
      3761 8179 3762 8156 3740 8155 3741 8193
      3722 8174 3712 8201 3704 8207 3704 8214
TIME...MOT...LOC 2225Z 269DEG 20KT 3750 8190

$$

12
3 follow-up statements
909 
WWUS51 KRLX 212227
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
627 PM EDT WED AUG 21 2013

VAC027-WVC059-212237-
/O.CAN.KRLX.SV.W.0056.000000T0000Z-130821T2300Z/
BUCHANAN VA-MINGO WV-
627 PM EDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR MINGO AND BUCHANAN COUNTIES IS
CANCELLED...

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3729 8185 3736 8193 3740 8192 3739 8191
      3741 8188 3741 8193 3744 8194 3748 8200
      3755 8186 3763 8179 3761 8179 3762 8156
      3740 8155 3741 8187 3738 8190 3728 8180
      3728 8181
TIME...MOT...LOC 2227Z 272DEG 19KT 3750 8189

$$

WVC047-109-212300-
/O.CON.KRLX.SV.W.0056.000000T0000Z-130821T2300Z/
MCDOWELL WV-WYOMING WV-
627 PM EDT WED AUG 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WEST CENTRAL WYOMING AND WESTERN MCDOWELL COUNTIES...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR PANTHER...OR 18 MILES NORTHEAST OF GRUNDY...MOVING EAST
AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO R.D.
BAILEY LAKE...IAEGER...HANOVER...AVONDALE...BAILEYSVILLE...WOLF
PEN...WELCH AND DAVY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3729 8185 3736 8193 3740 8192 3739 8191
      3741 8188 3741 8193 3744 8194 3748 8200
      3755 8186 3763 8179 3761 8179 3762 8156
      3740 8155 3741 8187 3738 8190 3728 8180
      3728 8181
TIME...MOT...LOC 2227Z 272DEG 19KT 3750 8189

$$

12
123 
WWUS51 KRLX 212250
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT WED AUG 21 2013

WVC047-109-212300-
/O.CON.KRLX.SV.W.0056.000000T0000Z-130821T2300Z/
MCDOWELL WV-WYOMING WV-
650 PM EDT WED AUG 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WEST CENTRAL WYOMING AND NORTH CENTRAL MCDOWELL COUNTIES...

AT 648 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR DAVY...OR 9 MILES NORTHWEST OF WELCH...
MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BAILEYSVILLE AND WOLF PEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3741 8178 3755 8186 3761 8179 3762 8156
      3740 8155
TIME...MOT...LOC 2250Z 267DEG 18KT 3750 8172

$$

12
780 
WWUS51 KRLX 212257
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
657 PM EDT WED AUG 21 2013

WVC047-109-212307-
/O.EXP.KRLX.SV.W.0056.000000T0000Z-130821T2300Z/
MCDOWELL WV-WYOMING WV-
657 PM EDT WED AUG 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WYOMING AND NORTH
CENTRAL MCDOWELL COUNTIES WILL EXPIRE AT 700 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3741 8178 3755 8186 3761 8179 3762 8156
      3740 8155
TIME...MOT...LOC 2257Z 267DEG 18KT 3750 8168

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:07 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 21, 3:07 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT WED AUG 21 2013

.SYNOPSIS...
MID/UPPER LEVEL LOW CROSSES TONIGHT INTO THURSDAY. COLD FRONT
THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
MODELS IN REASONABLE AGREEMENT ON HAVING UPPER LOW OVER OHIO OPEN UP
AND MOVE SOUTHEAST ACROSS THE AREA TONIGHT. WITH LACK OF LOW LEVEL
FOCUSING FOR THE ONGOING SCATTERED BUT OCCASIONALLY STRONG AFTERNOON
CONVECTION IN THE MOIST AND UNSTABLE AFTERNOON ATMOSPHERE DUE TO
HEATING...WE SHOULD SEE A RAPID DECREASE IN CONVECTION THIS EVENING.
WILL KEEP AT LEAST A CHANCE FOR A COUPLE OF HOURS THIS EVENING TO
ALLOW WINDING DOWN OF CONVECTION...WITH BEST POPS IN THE MOUNTAINS
AS THE UPPER SYSTEM SHIFTS EAST. WHILE THERE MAY BE ISOLATED AREAS
OF HEAVY RAIN AND POSSIBLE MINOR WATER PROBLEMS THIS
AFTERNOON...OVERALL MOVEMENT OF THE CONVECTION AND LOSS OF HEATING
LATER THIS AFTERNOON PRECLUDE ISSUING A FLASH FLOOD WATCH.
CONVECTION SHOULD CONTINUE TO WANE OVERNIGHT...BUT KEEP SLIGHT
CHANCE OUT OF RESPECT FOR THE UPPER SYSTEM. GOING ON THE WARMER SIDE
OF TEMPERATURE GUIDANCE TONIGHT WITH THE HIGH DEWPOINTS AND
LINGERING CLOUDS.

FOR THURSDAY...MODELS HAVE UPPER SUPPORT WITH APPROACHING COLD FRONT
FROM THE NORTHWEST OUTRUNNING THE FRONT. THIS WILL BRING IN A BAND
OF CONVECTION WELL AHEAD OF THE FRONT...WITH THE FRONT NOT EVEN
EXPECTED TO REACH OUR BORDER THURSDAY. THUS...ONCE AGAIN THERE IS
THE LOW LEVEL FOCUSING MECHANISM PROBLEM. THUS...WILL BROADBRUSH
HIGHER POPS WITH BAND OF HIGH MODEL RH'S AND KEEP HIGH CHANCE POPS
THURSDAY FOR NOW. BEST CHANCE WILL BE NORTH HALF OF AREA. GOING ON
HIGHER SIDE OF TEMP GUIDANCE ESPECIALLY SOUTH.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
EXITING UPPER LEVEL LOW PROVIDING MARGINAL INSTABILITY OUT AHEAD OF
AN APPROACHING COLD FRONT LATE THURSDAY AND FRIDAY WITH HIGH
PRESSURE GRADUALLY BUILDING IN THROUGH THE DAY ON SATURDAY...MODELS
ARE IN SOME DISAGREEMENT WITH REGARD TO COVERAGE AND LOCATION OF
PREFRONTAL PRECIP OUT AHEAD OF THE COLD FRONT EARLY FRIDAY BUT
PRIMARILY WENT WITH THE NAM SOLUTION...LATER FRIDAY THE FRONT SLOWLY
MOVES SOUTH WITH AN UPPER LEVEL TROUGH AXIS HINTING TOWARD THE
POSSIBILITY OF SHOWERS IN THE TRI-STATE AREA...WENT WITH SLIGHT
CHANCE POPS...WITH THE UPPER RIDGE BUILDING BY SATURDAY AND THE
SURFACE HIGH DEVELOPING IN RESPONSE WE'LL WARM NICELY BUT DID KEEP
SLIGHT CHANCE POPS IN THE EASTERN MTNS WITH DIURNAL/OROGRAPHIC
FORCING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE BUILDING OVER THE SOUTHERN PLAINS THROUGH THE LONG TERM
FORECAST. THE CENTER OF THE 500MB HIGH GENERALLY DRIFTS AROUND OVER
KS/OK/MO...WHICH KEEPS OUR REGION IN NW FLOW ALOFT...WITH SEVERAL
RIPPLES DROPPING THROUGH. TIMING/LOCATION OF EACH INDIVIDUAL WAVE
VARY BETWEEN GFS/ECMWF. SOME LOW LEVEL MOISTURE SHOULD BE AVAILABLE
WITH SE SURFACE FLOW...BUT JUST HOW MUCH WILL DEPEND ON WHERE
SURFACE HIGH IS. IF IT STAYS OVER THE SE STATES...WE WOULD GET AT
LEAST SOME MOISTURE ADVECTION FROM THE GULF...WHILE IF IT THE
SURFACE HIGH DRIFTS FARTHER WEST AS THE ECMWF HINTS...THAT RICHER
MOISTURE FLOW COULD GET CUT OF. DUE TO THIS UNCERTAINTY...STAYED
PRETTY CLOSE TO WPC GUIDANCE. WITH 500 HEIGHTS OVER 590DAM...LOOKS
LIKE A WARM STRETCH...WITH LOWLAND HIGHS IN THE UPPER 80S AND EVEN
SOME 90S NEXT WEEK. COULD ACTUALLY BE WARMER IF WE DO NOT HAVE THE
GOOD MOISTURE FLOW...AS THE DRIER AIR WOULD BE EASIER TO WARM.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
AROUND THE UPPER LOW OVER OHIO EARLY THIS AFTERNOON...SHORT WAVES
LIFT ACROSS AREA THIS AFTERNOON...MOSTLY EXITING THE MOUNTAINS EARLY
TONIGHT...FOLLOWED BY OPENING UP OF UPPER LOW OVERNIGHT. HOWEVER...
NO SURFACE BOUNDARY TO FOCUS THINGS...SO HAVE CONCENTRATED POPS TO A
BIG DEGREE TO COINCIDE WITH THE SHORT WAVE AND HEATING. HAVE ALLOWED
FOR PREVAILING SHOWERS AND THUNDER VICINITY IN MOST TAFS THIS
AFTERNOON.

AFTER 00Z...DESPITE UPPER LOW ITSELF STILL TRAVERSING EAST ACROSS
THE AREA...POPS RAPIDLY DECREASE FROM WEST TO EAST WITH LOSS OF
HEATING...BUT STILL MAINTAIN SLIGHT CHANCE OF SHOWERS WITH UPPER
FEATURE. BEST CHANCE FOR CONVECTION EARLY TONIGHT WILL BE ACROSS THE
SOUTHERN MOUNTAINS. ANY PARTIAL CLEARING TONIGHT SHOULD ALLOW FOR
VALLEY AND RIVER FG FORMATION AND POSSIBLE EVEN SOME STRATUS.
THUS...HAVE MOST MAJOR TERMINALS GOING TO IFR 06Z TO 12Z.

AFTER 12Z...FOG DISSIPATES. BAND OF CONVECTION AHEAD OF COLD FRONT
WILL AFFECT SOUTHEAST OHIO AND NORTHERN WV BY 18Z. VFR OUTSIDE OF
CONVECTION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: CONVECTION COULD LINGER LATER IN MOUNTAINS
EARLY TONIGHT. FOG FORMATION DEPENDENT OF CLOUDS COVER
OVERNIGHT...CURRENT THINKING ENOUGH BREAKS FOR FOG AT MAJOR
TERMINALS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    H    H    H    H    H    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    M    H    H    H    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 18Z THURSDAY...
AREAS OF IFR IN DENSE FOG/LOW STRATUS MOST MORNINGS THIS
WEEK...ESPECIALLY ALONG THE RIVERS. BRIEF IFR POSSIBLE IN SHOWERS
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT INTO FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ/JM
NEAR TERM...JMV
SHORT TERM...JM
LONG TERM...MZ
AVIATION...JMV
Hazardous weather outlook, Aug 21, 3:30 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT WED AUG 21 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
330 AM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 3:41 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT WED AUG 21 2013

OHZ066-067-075-212045-
ATHENS OH-MORGAN OH-PERRY OH-
341 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORMS WILL AFFECT MORGAN...NORTH CENTRAL ATHENS
AND SOUTHEASTERN PERRY COUNTIES...

AT 334 PM EDT...STRONG THUNDERSTORMS WAS LOCATED OVER THE AREA
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3976 8164 3967 8164 3966 8158 3959 8159
      3958 8172 3948 8171 3949 8182 3945 8183
      3945 8187 3931 8218 3947 8219 3955 8217
      3955 8220 3958 8220 3968 8202 3972 8203
      3973 8208 3977 8208

12
Special weather statement, Aug 21, 4:36 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT WED AUG 21 2013

OHZ067-076-212130-
MORGAN OH-WASHINGTON OH-
436 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MORGAN AND WASHINGTON
COUNTIES...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CHESTERHILL...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FLEMING AROUND 450 PM...BEVERLY AROUND 500
PM...LOWELL AROUND 520 PM AND LOWER SALEM AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
2 AND 17 IN OHIO.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3964 8142 3961 8139 3960 8128 3947 8121
      3932 8182 3937 8186 3944 8185 3945 8190
      3948 8192 3962 8159 3959 8158 3959 8149
      3965 8147

12
Special weather statement, Aug 21, 4:42 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT WED AUG 21 2013

OHZ067-075-084-212115-
ATHENS OH-MORGAN OH-VINTON OH-
442 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM WILL AFFECT ATHENS...EAST CENTRAL VINTON AND
SOUTHWESTERN MORGAN COUNTIES...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF ALBANY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ATHENS AROUND 500 PM...STROUD RUN STATE PARK
AROUND 510 PM AND AMESVILLE AROUND 520 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3946 8191 3944 8185 3937 8186 3935 8185
      3932 8185 3931 8184 3919 8217 3920 8229
      3932 8237 3952 8192

12
Special weather statement, Aug 21, 5:33 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
533 PM EDT WED AUG 21 2013

OHZ076-WVZ009>011-212230-
PLEASANTS WV-TYLER WV-WASHINGTON OH-WOOD WV-
533 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON...NORTH
CENTRAL WOOD...PLEASANTS AND TYLER COUNTIES...

AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MARIETTA...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LOWER SALEM AROUND 540 PM...NEWPORT AROUND
550 PM...ST. MARYS AROUND 600 PM...MATAMORAS AROUND 620 PM AND
SISTERSVILLE AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 16 IN OHIO...AND BETWEEN MILE MARKERS 180 AND 186 IN
WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3960 8134 3960 8129 3961 8127 3958 8125
      3958 8104 3955 8103 3961 8095 3959 8090
      3960 8084 3947 8072 3930 8148 3959 8157
      3959 8149 3962 8148 3964 8142

12
Special weather statement, Aug 21, 5:47 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
547 PM EDT WED AUG 21 2013

VAZ004-WVZ024-033-212215-
BUCHANAN VA-MCDOWELL WV-MINGO WV-
547 PM EDT WED AUG 21 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCHANAN...
NORTHWESTERN MCDOWELL AND SOUTHEASTERN MINGO COUNTIES...

AT 544 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
BREAKS INTERSTATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS...AS WELL AS OTHER POOR DRAINAGE LOW LYING AREAS..

THIS STORM WILL BE NEAR MEADOR AROUND 600 PM...HURLEY AROUND 610 PM
AND PANTHER AROUND 620 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3753 8199 3753 8205 3755 8208 3755 8213
      3757 8215 3759 8213 3760 8217 3762 8217
      3766 8183 3759 8182 3755 8184 3750 8181
      3740 8179 3738 8219

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:33 PM EDTSpecial Weather StatementRLXTyler57 min
Aug 21, 5:47 PM EDTSpecial Weather StatementRLXMingo28 min
Aug 21, 7:30 PM EDTSpecial Weather StatementRLXKanawha45 min
Aug 21, 7:37 PM EDTSpecial Weather StatementRLXBarbour23 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2013Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.